Alert archive / North Dakota / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 280, NWS Bismarck, ND

August 23, 2020Stutsman County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Aug 23, 2020, 9:49 PM CDT for Stutsman County, North Dakota. It was in force for 56 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 23, 2020, 9:49 PM CDT (02:49 UTC)
Expired
Aug 23, 2020, 10:45 PM CDT
In force
56 min
Issued by
NWS Bismarck, ND
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

County Stutsman County, ND

The radar

The Bismarck radar (KBIS), 126 km from the middle of the area, began a volume at 02:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 23, 10:07 PM CDTHAIL 1Cleveland, NDPUBLIC REPORT RELAYED THROUGH BROADCAST MEDIA.
Aug 23, 10:07 PM CDTHAIL 1Cleveland, NDRELAYED THROUGH BROADCAST MEDIA.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 18 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 2.8 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2020-08-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2020-08-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 64 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2197 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
64 m²/s²
0-3 km storm-relative helicity
422 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

462 
WUUS53 KBIS 240249
SVRBIS
NDC093-240345-
/O.NEW.KBIS.SV.W.0280.200824T0249Z-200824T0345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Bismarck ND
949 PM CDT Sun Aug 23 2020

The National Weather Service in Bismarck has issued a

* Severe Thunderstorm Warning for...
  Southern Stutsman County in southeastern North Dakota...

* Until 1045 PM CDT.

* At 948 PM CDT, a severe thunderstorm was located near Medina,
  moving southeast at 25 mph.

  HAZARD...60 mph wind gusts and half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Cleveland around 1005 PM CDT.

Other locations impacted by this severe thunderstorm include
Eldridge, Chase Lake, Sydney and Windsor.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4665 9868 4688 9945 4698 9945 4698 9948
      4708 9948 4691 9856
TIME...MOT...LOC 0248Z 294DEG 23KT 4694 9924 

HAIL...1.25IN
WIND...60MPH
 
$$

SCHILD
1 follow-up statement
055 
WWUS53 KBIS 240328
SVSBIS

Severe Weather Statement
National Weather Service Bismarck ND
1028 PM CDT Sun Aug 23 2020

NDC093-240345-
/O.CON.KBIS.SV.W.0280.000000T0000Z-200824T0345Z/
Stutsman ND-
1028 PM CDT Sun Aug 23 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1045 PM CDT
FOR SOUTHERN STUTSMAN COUNTY...

At 1027 PM CDT, a severe thunderstorm was located 8 miles southwest
of Jamestown, moving east at 35 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

This severe thunderstorm will remain over mainly rural areas of
southern Stutsman County, including the following locations...
Eldridge, Sydney and Windsor.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4665 9868 4689 9936 4701 9909 4691 9856
TIME...MOT...LOC 0327Z 292DEG 29KT 4682 9884 

HAIL...1.00IN
WIND...60MPH
 
$$

SCHILD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 23, 9:23 PM CDT, 26 minutes earlier.

Area forecast discussion, Aug 23, 9:23 PM CDT, 26 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
923 PM CDT Sun Aug 23 2020

.MESOSCALE DISCUSSION...
Issued at 915 PM CDT Sun Aug 23 2020

Thunderstorms were increasing and building back toward the west
along ND Highway 36 running from northwest of Jamestown to north
of Bismarck, an east to west oriented line. Another line of
storms extended also east to west from northern Foster County to
near Fessenden in Wells County. These storms are north of the
surface boundary that pushed through late this afternoon.

These storms were in an area of 2-3,000 J/Kg MUCAPE, 700-500MB
lapse rates of about 7.5 C and deep layer moisture flux
convergence oriented east to west in the area where the storms
formed.

Earlier CAMS, specifically the HRRR did show this line
developing so it is now followed as the CAM of choice. This would
bring weak convection just to the west of Bismarck and Mandan so a
low pop was introduced for the next several hours.

&&

.UPDATE...
Issued at 550 PM CDT Sun Aug 23 2020

Updated pops and expanded severe risk over the southeast part of
the forecast area.

Two outflow boundaries were pushing south from the convection near
Jamestown. Between the tow, near the North and South Dakota border
in Dickey County a thunderstorm formed and underwent explosive
growth. A new Storm was now forming on the north side of the
original Storm.

&&

.SHORT TERM...(This evening through Monday)
Issued at 220 PM CDT Sun Aug 23 2020

Thunderstorms forming and propagating along and behind a cold
frontal boundary in moving through central and southwest North
Dakota. Frontogenetic forcing continues to extend across into the
cold air side of the baroclinic zone late this afternoon.

We expect storms to primarily be elevated along and north of the
cold front. Strong warm advection across the frontal boundary
this evening will feed the convection, and if it aligns into an
east west convective line there will be some training
possibilities, which suggests a potential for heavy rain this
evening in the central James river Valley. We have messaged this
in the Weather Story and Hazardous Weather outlook for tonight.

Tonights lows will be in the lower 50s north and the lower 60s
south.

On Monday dry weather is expected. We used the smoke information
from the HRRR model which keeps considerable elevated smoke
across the region tonight and Monday. Highs will be in the 80s to
lower 90s.

.LONG TERM...(Monday night through Sunday)
Issued at 220 PM CDT Sun Aug 23 2020

The initial H500 pattern with a ridge across the western US will
gradually flatten as shortwave energy moves through the northern
plains this coming week.

This will tend to bing an active pattern with chances for
thunderstorms Tuesday through Thursday, and again Saturday and
Sunday.

There is the potential for strong to severe thunderstorms Tuesday
and Tuesday night with better CAPE and Shear with a cold frontal
passage.

Temperatures will be above normal through Tuesday, then normal or
slightly below normal Thursday and Friday. Although warmer
temperatures may be seen next weekend, some extended analogues
are starting to hint at much cooler weather in the 6 to 10 day
period.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 915 PM CDT Sun Aug 23 2020

KDIK-KXWA-KMOT will be VFR. Scattered to numerous thunderstorms
are forecast from just north of KBIS through KJMS until about
24/08Z. Then MVFR ceilings possible at KJMS between 08Z and 15Z.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

MESOSCALE...JPM
UPDATE...JPM
SHORT TERM...WAA
LONG TERM...WAA
AVIATION...JPM
Hazardous weather outlook, Aug 23, 9:34 PM CDT, 15 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
934 PM CDT Sun Aug 23 2020

NDZ001>005-009>013-017>021-031>034-040>045-250245-
Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward-
McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Golden Valley-
Billings-Stark-Morton-Slope-Hettinger-Grant-Bowman-Adams-Sioux-
934 PM CDT Sun Aug 23 2020 /834 PM MDT Sun Aug 23 2020/

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, south central North Dakota,
and southwest North Dakota.

.DAY ONE...Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

There is a chance of thunderstorms during the middle part of the
week and if storms form, they could be severe.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

NDZ022-023-035-046-250245-
Sheridan-Wells-Burleigh-Emmons-
934 PM CDT Sun Aug 23 2020

This Hazardous Weather Outlook is for portions of south central
North Dakota.

.DAY ONE...Tonight

An isolated thunderstorm in possible this Sunday night.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

There is a chance of thunderstorms during the middle part of the
week and if storms form, they could be severe.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

NDZ025-036-037-047-048-050-051-250245-
Foster-Kidder-Stutsman-Logan-La Moure-McIntosh-Dickey-
934 PM CDT Sun Aug 23 2020

This Hazardous Weather Outlook is for portions of south central
North Dakota and southeast North Dakota.

.DAY ONE...Tonight

Scattered thunderstorms this Sunday night and a few could be
severe with the main threat being large hail, between half dollar
and golf ball size.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

There is a chance of thunderstorms during the middle part of the
week and if storms form, they could be severe.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

JP Martin

In the hours before

Local storm report, Aug 23, 5:34 PM CDT, 4 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
534 PM CDT SUN AUG 23 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     HAIL             3 W FORBES              45.95N 98.85W
08/23/2020  E1.50 INCH       DICKEY             ND   TRAINED SPOTTER

            THE LARGEST HAIL RANGED IN SIZE FROM QUARTER
            TO JUST UNDER GOLF BALL SIZE. EDGES OF THE
            HAIL WERE VERY JAGGED. HAIL LASTED FROM 500
            PM TO 505 PM. VERY LITTLE WIND WITH THE
            SEVERE STORM AND 0.25 INCHES OF RAIN TOTAL.
            THIS REPORT WAS FROM A NDARB OBSERVER.

&&

JP MARTIN
Local storm report, Aug 23, 5:44 PM CDT, 4 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
544 PM CDT SUN AUG 23 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0541 PM     HAIL             4 S ELLENDALE           45.94N 98.53W
08/23/2020  E1.75 INCH       DICKEY             ND   EMERGENCY MNGR

            GOLF BALL SIZE HAIL FALLING AT TIME OF CALL.
            LOTS OF LIGHTNING.

&&
Local storm report, Aug 23, 6:07 PM CDT, 3 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
607 PM CDT SUN AUG 23 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0505 PM     HAIL             2 NNE FORBES            45.97N 98.77W
08/23/2020  M2.50 INCH       DICKEY             ND   TRAINED SPOTTER

            HAIL STARTED ABOUT 505 PM AND ENDED AROUND
            515 PM. THE LARGEST STONES WERE MEASURED AT
            2.50 INCHES DIAMETER. RAIN TOTAL WAS
            MEASURED 0.33 INCHES. VERY LITTLE WIND WITH
            THE STORM. THIS WAS AN NDARB OBSERVER
            REPORT.

&&

JP MARTIN
Special weather statement, Aug 23, 8:27 PM CDT, 1 hour 22 minutes before
Special Weather Statement
National Weather Service Bismarck ND
827 PM CDT Sun Aug 23 2020

NDZ037-048-240200-
La Moure ND-Stutsman ND-
827 PM CDT Sun Aug 23 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL LAMOURE AND
SOUTHEASTERN STUTSMAN COUNTIES UNTIL 900 PM CDT...

At 826 PM CDT, a strong thunderstorm was located near Montpelier, or
19 miles southeast of Jamestown, moving northeast at 10 mph.

Nickel size hail will be possible with this storm.

Locations near the path of this storm include...
Adrian and Montpelier.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4654 9856 4665 9867 4679 9844 4663 9844
      4663 9831
TIME...MOT...LOC 0126Z 242DEG 10KT 4666 9853

SCHILD
Local storm report, Aug 23, 8:34 PM CDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
834 PM CDT SUN AUG 23 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0640 PM     HAIL             4 NNE GUELPH            46.08N 98.22W
08/23/2020  E1.00 INCH       DICKEY             ND   PUBLIC

&&
Special weather statement, Aug 23, 8:41 PM CDT, 1 hour 8 minutes before
Special Weather Statement
National Weather Service Bismarck ND
841 PM CDT Sun Aug 23 2020

NDZ037-240200-
Stutsman ND-
841 PM CDT Sun Aug 23 2020

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL STUTSMAN COUNTY
UNTIL 900 PM CDT...

At 841 PM CDT, a strong thunderstorm was located near Spiritwood, or
10 miles northeast of Jamestown, moving east at 40 mph.

Nickel size hail and wind gusts to 40 mph will be possible with this
storm.

Locations impacted include...
Spiritwood Lake and Spiritwood.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4694 9864 4707 9866 4709 9847 4698 9847
      4698 9844 4690 9844
TIME...MOT...LOC 0141Z 271DEG 35KT 4700 9853

SCHILD

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 23, 8:27 PM CDTSpecial Weather StatementBISLaMoure33 min
Aug 23, 8:41 PM CDTSpecial Weather StatementBISStutsman19 min
Aug 23, 8:58 PM CDTAreal Flood AdvisoryBISFoster, Wells6 hr
Aug 23, 9:08 PM CDTSevere Thunderstorm WarningBISStutsman67 min
Aug 23, 9:14 PM CDTSevere Thunderstorm WarningBISBurleigh, Kidder61 min
Aug 23, 10:04 PM CDTSevere Thunderstorm WarningBISKidder, Logan, Stutsman56 min
Aug 23, 11:11 PM CDTSevere Thunderstorm WarningBISEmmons, Kidder, Logan64 min
Aug 23, 11:47 PM CDTSpecial Weather StatementBISKidder, Stutsman43 min
Aug 24, 12:07 AM CDTSevere Thunderstorm WarningBISDickey34 min
Aug 24, 12:30 AM CDTSevere Thunderstorm WarningBISKidder45 min
Aug 24, 1:03 AM CDTSevere Thunderstorm WarningBISKidder, Stutsman42 min
Aug 24, 1:46 AM CDTSevere Thunderstorm WarningBISStutsman44 min
Aug 24, 1:50 AM CDTAreal Flood AdvisoryBISKidder, Stutsman9 hr
Aug 24, 1:55 AM CDTSevere Thunderstorm WarningBISStutsman50 min
Aug 24, 2:16 AM CDTSpecial Weather StatementBISLaMoure44 min
Aug 24, 2:48 AM CDTSpecial Weather StatementBISStutsman42 min
Aug 24, 3:15 AM CDTSpecial Weather StatementBISLaMoure30 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.